Ask a doctor

How Do You Know if You Were Injected into an Artery with Radiesse?

I heard you can die from this. How do you avoid injecting into an artery? My doctor injected me in the cheek and it turned white, started pulsating, turned bright red and she seemed to panic. Please let me know how to avoid this.

Doctor Answers (9)

How do you know if you inject into an artery?

+1

It sounds like you are describing a vascular event.  Blanching, throbbing, change in color such as redness, or turning dark or dusky. Usually followed by increasing pain. If the occlusion is severe there can be tissue damage.  To avoid injecting into a vessel, It requires a thorough understanding of the anatomy. There are certain landmarks to avoid, in addition to injection techniques that minimize the risks. Injecting dermal filler should only be done by experienced, well trained medical professionals capable of administering emergency care if required. Complications can be serious but fortunately they are rare.

Seattle Facial Plastic Surgeon
5.0 out of 5 stars 126 reviews

Skin Death and Blindness from Filler Injections

+1

  Skin death and blindness from filler injection is possible.  Blunt-tipped cannulae can reduce the risk over needle injection.

Los Angeles Plastic Surgeon
5.0 out of 5 stars 147 reviews

Blunt Tipped Micro-Cannulas

+1

Thank you for your question. From your description, it sounds like arterial injection was a possibility.  This is a known complication of all injectable fillers.  I would recommend you seek treatment from a surgeon experienced in using blunt tipped micro-cannulas for injection and the aspiration technique. These devices and maneuvers can help to reduce the risk of arterial injection and embolizaiton.

Web reference: http://www.bitarinstitute.com/blog/bitar-cosmetic-surgery-institute-filler-patients-experience-less-pain-swelling-bruising-with-

Fairfax Plastic Surgeon
5.0 out of 5 stars 20 reviews

Radiesse/Intra-arterial Injection

+1

Intra-arterial injection is a rare but possible complication associated with any filler - hyaluronic acid, Radiesse, fat, etc.  It has been associated with devastating consequences, including loss of tissue and blindness.  Fortunately, it is extremely rare.  The best treatment is, of course, prevention, but even that can not be guaranteed, and even in the best of hands.  In general, injecting small amounts at one "push", and injecting while withdrawing, diminishes the likelihood of this complication.  Early recognition and prompt intervention can ameliorate the problem with hyaluronic acid (Restylane, Perlane, Juvederm) since hyaluronidase (trade name Vitrase, Amphidase) can "dissolve" the injectate.  But it is difficult to reinject into the exact location and, regardless, there is nothing than can dissolve Radiesse.

Even if the area turned white it does not necessarily indicate a direct intra-arterial injection, but it is suggestive of vascular compromise.  That can mean pressure or other phenomena that indicate decreased blood flow.  That it turned red is probably good - but how is it now (I trust it's okay or you would have indicated as much)?

Hopefully, you're okay by know...I also hope that this has helped, and good luck,

Dr. E

Web reference: http://www.bodysculpture.com

New York Plastic Surgeon
5.0 out of 5 stars 140 reviews

Radiesse in Artery

+1

Hi Mia.  Regardless of which product is being injected, it's possible to hit a blood vessel.  One of the techniques that help avoid this is to inject the product as the needle is being moved backward and outward toward the surface of the skin.  By injecting only as the needle is being pulled out, it dramatically reduces the chance of injecting into a blood vessel.

A good and experienced injector will be able to recognize immediately when this has happened and use massaging and warm packs to release the product from the vessel.

Web reference: http://www.celibre.com/radiesse-injections-overview.aspx

Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Radiesse injection into an artery

+1

It sounds as if a trace of Radiesse  entered anarteriole (White color) and  was insignificant enough to be carried away with resultant vasodilatation (Red color).

Injecting with a blunt cannula, as opposed to a needle which has a sharp tip, could have avoided this incident.

Rarely, the angular artery, underlying  the  area between the cheek and upper lip, can be obstructed during the injection of a filler. This results in immediate blanching and severe pain, ending in sloughing of the skin.

Bottom line: You have nothing to worry about regarding the session that you describe. However:

I would select a more experienced operator in the future.

Eugene Mandrea M.D.

Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Filler injections into an artery

+1

The easiest way to say this is that you will absolutely know that something is wrong. The area will start to turn black (not like a bruise!), sometimes you can get whitish bumps (like goosebumps) across the area, and you will have intense pain. What happens is that an artery is blocked from the filler and the result is tissue death - and it hurts! Most of the time if you are going to have an arterial block with a filler, it happens around the lip area. You don't have this in your case. But it sounds like you had a panicky injector, which I realize stressed you out. To "avoid it", see very experienced injectors.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

Cannulas and experience improve Radiesse safety

+1

In response to your question regarding how to avoid arterial injections with Radiesse I suggest a couple of things.  

First, it is important to see a physician with extensive experience injecting all types of filler.  Radiesse requires advanced skill because it cannot be reversed like the hyaluronic acid fillers (Restylane, Juvederm); therefore, if an artery is injected, there is no simple fix and skin necrosis and scarring may result.  An experienced physician will have a thorough knowledge of the facial anatomy and know the danger zones that require particular attention.  

Second, the use of blunt-tipped cannulas for injection as opposed to the needle that comes with Radiesse dramatically reduces the chance of entering an artery.  Ask your physician if they are familiar with the use of cannulas.

Englewood Dermatologist
5.0 out of 5 stars 3 reviews

Not consistent with arterial injection

+1

The sequence of events (your observations) is not consistent with arterial injection. He/she may have inadvertently injected a branch of the facial artery (inferior or superior lingual arteries, angular artery). Since you don't have any untoward side effects and no necrosis of the skin (which is rare), then nothing bad seems to have happened. I understand that 'panic' does not inspire confidence in you - get someone else to do your next set of injections.

Web reference: http://www.advanceyourbeauty.com

Buffalo General Surgeon
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...